Florida, 2019

Damaging Wind in Florida, June 25, 2019

June 25, 2019 · NWS MLB · 1 event in 1 county or zone

An area of high pressure was directly over the central Florida peninsula, which resulted in mostly light, variable winds and allowed both the east coast and west coast sea breezes to develop. A dry air mass associated with Saharan dust across the area prevented showers and storms from developing for much of the day, leading to unusually hot conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An area of high pressure was directly over the central Florida peninsula, which resulted in mostly light, variable winds and allowed both the east coast and west coast sea breezes to develop. A dry air mass associated with Saharan dust across the area prevented showers and storms from developing for much of the day, leading to unusually hot conditions. As the sea breezes collided over the central peninsula in the late afternoon, one storm became severe and produced wind damage at the Sanford Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 25, 2:25 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 2:25 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
325 PM EDT Tue Jun 25 2019

.DISCUSSION...

Current-Tonight...The highest mid afternoon dewpoints continue
behind the east coast sea breeze with dewpoints of 80 degrees at
Melbourne and Daytona Beach at 3 pm. Heat indices peaked near 110
degrees this afternoon in these areas and will allow the Heat
Advisory to continue for Brevard and Volusia counties through 7 pm.
Cumulus field is still limited at mid afternoon with the ridge aloft
suppressing convection. 15z Cape Canaveral sounding indicates
surface based CAPE has increased to 6174 J/KG with large positive
area on the sounding and surface based LI of -13. Precipitable water
values have also increased to 1.77 inches at the Cape. This should
portend at least isolated to scattered storms, a few that should
become strong when the east and west coast sea breeze boundaries
interact between 6 pm and 9 pm this evening across the interior. NW
steering flow aloft may bring isolated storms back toward the coast
mainly north of Cape Canaveral into this evening. Dry conditions are
expected for the overnight hours with lows in the lower to mid 70s
with light southwest flow.

Wednesday-Thursday...By early Wed upr ridge near the peninsula will
become much less developed, as a surface trough moves over central
FL from the north. Accompanying mid level winds will become more
NWly. Suitable moisture and surface heating will combine during the
afternoon to produce scattered lightning storms, especially over the
interior counties as surface breeze boundaries focus storms inland.
Some storms may become strong with gusty winds and frequent
lightning. On Thu...deep layer flow will become onshore, but light
in nature with plenty of avbl moisture to produce sct afternoon
storms, mainly inland from the coast with mainly boundary induced
afternoon storms scattered in coverage. Highs will be more
seasonable due to increased cloud coverage with highs in the L90s
and lows in the L-M70s.

Extended...A rather disorganized pressure pattern coupled with ever
increasing moisture will lead to normal or higher than normal rain
chcs this weekend and into early next week as diurnal storms ascd
with daily surface boundaries and surface heating remain the primary
feature for the rather wet regime to continue.
Temperatures will be normal for the time of year.
&&

.AVIATION...
East coast sea breeze has formed and will progress inland through
remainder of this afternoon into early evening. Expect a late day
collision between east and west coast boundaries after 21z. After
collision occurs, formation of isold/sct TSRA and have VCTS over
inland TAF sites...starting 25/21-22Z through 26/02-03Z. Becoming
VFR through overnight after TSRA diminishes.

&&

.MARINE...
Tonight...E/SE winds to 10 knots this evening will veer to the south
then southwest to west overnight. Seas will remain rather flay near
shore around 1 ft and up to 2 ft offshore. Isolated evening storms
may move toward the Volusia near shore waters into this evening.

Wednesday-Thursday...Winds and seas will remain favorable with seas
2 ft or less and winds generally 10 kt or less.

Extended...Expect a continuation of favorable open water conditions,
with seas no greater than 2-3 ft offshore and 1 to 2 ft near the
coast. Winds and seas will be locally higher near more numerous
lightning storms into the upcoming weekend and early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  94  73  90 /  20  10  10  20
MCO  75  97  73  94 /  30  30  20  30
MLB  76  92  74  89 /  10  20  10  20
VRB  72  93  72  89 /  10  20  10  20
LEE  75  97  74  95 /  20  30  20  30
SFB  76  97  74  94 /  30  20  10  20
ORL  76  97  75  93 /  30  30  20  30
FPR  72  93  72  89 /  10  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for Coastal Volusia-
     Northern Brevard-Southern Brevard.

AM...None.
&&

Volkmer/Rodriguez/Glitto
Hazardous weather outlook, Jun 25, 3:23 AM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
423 AM EDT Tue Jun 25 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-252200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
423 AM EDT Tue Jun 25 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are expected this afternoon
and into this evening along the sea breeze as it pushes inland.
Coverage is expected to be highest across the interior, from
inland Volusia County southward to Lake Okeechobee. Storms this
afternoon will be capable of producing dangerous lightning strikes
and wind gusts up to 50 mph.

.FLOOD IMPACT...
Heavy downpours in slow moving thunderstorms may cause ponding of
water on roadways and flooding in poorly drained areas,
especially in urbanized locations this afternoon and evening.

.EXCESSIVE HEAT IMPACT...
Above normal temperatures in the mid to upper 90s and high
humidity will lead to heat index values of 102 to 106 degrees
during afternoon peak heating from 1 to 4 pm. If spending time
outdoors this afternoon, take frequent breaks in the shade or in
air conditioning and drink plenty of water.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will be present along the east
central FL coast today. Always swim within sight of a lifeguard
and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorms that develop this afternoon along the sea
breeze will be capable of producing frequent lightning strikes as
well as wind gusts over 40 knots across interior lakes, the
intracoastal waters and the nearshore Atlantic waters. Mariners
should seek safe harbor when storms threaten.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated to scattered lightning storms are expected each
afternoon through the remainder of the week. Thunderstorms can
produce deadly cloud to ground lightning, torrential downpours and
gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith

In the hours before

Special weather statement, Jun 25, 5:22 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
622 PM EDT Tue Jun 25 2019

FLZ041-045-046-252330-
Orange FL-Seminole FL-Inland Volusia FL-
622 PM EDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...CENTRAL ORANGE AND
SOUTHWESTERN VOLUSIA COUNTIES UNTIL 730 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Mary, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Deltona, Sanford, Altamonte Springs and Oviedo.

LAT...LON 2884 8140 2887 8137 2889 8137 2889 8136
      2890 8136 2889 8121 2851 8115 2851 8149
TIME...MOT...LOC 2222Z 334DEG 19KT 2874 8131

Bragaw
Local storm report, Jun 25, 5:28 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
628 PM EDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
06/25/2019  M44 MPH          SEMINOLE           FL   ASOS

            GUST TO 38 KNOTS FROM NW.

&&

PG

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
June 25, 5:31 PM EST
Where
Seminole County, 0.61 mi W of (Sfb)sanford Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.780, -81.240

The ASOS at the Sanford Airport (KSFB) measured a peak wind gust of 59 mph from the north-northwest. Also, a small single engine plane parked at the airport was flipped due to the severe winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822333.